What is Suspected Opioid Overdose?
Opioids are central nervous system depressants. The central nervous system is responsible for controlling every organ, system, and function in the human body, including both the respiratory system and the cardiovascular system.
When the central nervous system becomes too depressed, these organs, systems, and functions will begin to slow down and eventually cease to operate.
Although addicts and illegal drug users are often most at risk of an opioid overdose, be aware that anyone who takes an opiate or opioid is at risk of overdosing. This is especially true in certain situations, such as:
- When the amount taken is greater than the prescribed dose
- When the opioid is taken along with other central nervous system depressants, like alcohol
- When the patient has an undiagnosed medical condition that has created a hypersensitivity to opioids
Common opioids include:
It’s important to note that some commonly used drugs can result in symptoms similar to an opioid overdose. These include:
Although naloxone is the standard treatment for opioid overdose, if the patient’s problem is related to a different type of substance, like those in the list above, naloxone will likely have no effect.
Suspected Opioid Overdose Treatment
First, make sure the scene is safe and your gloves are on. You should have your rescue mask with a one-way valve handy and begin calling out to the victim to assess the patient’s responsiveness.
If the patient is unconscious and does not respond, assess for normal breathing and check the patient’s pulse. If you find a pulse but the patient is not breathing normally, begin rescue breathing. If you do not find a pulse and the patient isn’t breathing normally, begin full CPR immediately.
Opioid overdoses can be difficult to diagnose. However, there are some signs to indicate that an opioid overdose is causing the patient’s condition. These include:
- Drugs or empty drug packages near the victim
- Very slow respiration
- Pinpoint pupils
When treating patients who have known or suspected opioid addiction issues, the immediate course of treatment is the administration of the drug naloxone. This can be done either by intramuscular injection or intranasal mist.
Naloxone is a powerful opioid receptor antagonist in the brain, spinal cord, and Gl system. Naloxone has been shown to rapidly reverse central nervous system and respiratory depression in patients who are having an opioid associated emergency, and it has an excellent safety profile.
When respiratory distress is present, the recommended dose of naloxone is 2mg for the rapid reversal of overdose symptoms.
The benefit of using a nasal atomizer is that it will administer the naloxone in a readily available form. The fine mist allows the patient to quickly absorb the medication.
To administer naloxone via the nasal atomizer, proceed with the following steps:
- Assemble the nasal atomizer per the instructions.
- Tilt the patient’s head back slightly.
- Position the nasal atomizer into one nostril and briskly spray half of the amount or approximately 1cc.
- Position the nasal atomizer into the other nostril and spray the remaining naloxone.
- Wait 3-5 minutes.
You should continue to perform rescue breathing or full CPR while waiting for the naloxone to take effect. If there are no changes in the patient’s condition after 3-5 minutes, administer a second dose of naloxone.
If a second dose doesn’t revive the patient, there is likely something else wrong. This could signal that there aren’t any opioids in the patient’s system, or that the opioids in the patient’s system are unusually strong or plentiful and will require more naloxone.